Loughborough University
Leicestershire, UK
LE11 3TU
+44 (0)1509 263171
Loughborough University

Loughborough University Institutional Repository

Please use this identifier to cite or link to this item: https://dspace.lboro.ac.uk/2134/36419

Title: The use(s) of is in mathematics
Authors: Dawkins, Paul C.
Inglis, Matthew
Wasserman, Nicholas
Keywords: Mathematical language
Corpus analysis
Copular verbs
Issue Date: 2019
Publisher: © Springer
Citation: DAWKINS, P.C., INGLIS, M. and WASSERMAN, N., 2019. The use(s) of is in mathematics. Educational Studies in Mathematics, 100 (2), pp.117–137.
Abstract: This paper analyzes some of the ambiguities that arise among statements with the copular verb “is” in the mathematical language of textbooks as compared to day-to-day English language. We identify patterns in the construction and meaning of “is” statements using randomly selected examples from corpora representing the two linguistic registers. We categorize these examples according to the part of speech of the object word in the grammatical form “[subject] is [object].” In each such grammatical category, we compare the relative frequencies of the subcategories of logical relations conveyed by that construction. Within some categories we observe that the same grammatical structure alternatively conveys different logical relations and that the intended logical relation can only sometimes be inferred from the grammatical cues in the statement itself. This means that one can only interpret the intended logical relation by already knowing the relation among the semantic categories in question. Such ambiguity clearly poses a communicative challenge for teachers and students. We discuss the pedagogical significance of these patterns in mathematical language and consider the relationship between these patterns and mathematical practices.
Description: This paper is closed access until 5 January 2020.
Version: Accepted for publication
DOI: 10.1007/s10649-018-9868-6
URI: https://dspace.lboro.ac.uk/2134/36419
Publisher Link: https://doi.org/10.1007/s10649-018-9868-6
ISSN: 0013-1954
Appears in Collections:Closed Access (Mathematics Education Centre)

Files associated with this item:

File Description SizeFormat
Is_paper_ESM_r.pdfAccepted version5.68 MBAdobe PDFView/Open


SFX Query

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.